Iowa, 2019

Heavy Rain in Iowa, September 27 to 28, 2019

September 27 to 28, 2019 · NWS DMX · 4 events in 2 counties and zones

A relatively stationary front found it self draped across portions of northern Missouri and southern and southeast Iowa during the evening and overnight hours of the 27th. Fortunately, given the evening event, severe weather was fairly limited, yielding larger concerns for heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively stationary front found it self draped across portions of northern Missouri and southern and southeast Iowa during the evening and overnight hours of the 27th. Fortunately, given the evening event, severe weather was fairly limited, yielding larger concerns for heavy rainfall. Environmentally, MUCAPE values were around 1000 J/kg, effective bulk shear around 40-50 kts and fading over time, precipitable water values around 1.5 to 1.8 inches, and at least moderate moisture transport into the area. While the best conditions for any severe weather potential and excessive rainfall were down into northern Missouri, areas of southern Iowa saw multiple rounds of showers and storms during the evening and overnight, resulting in heavy rainfall around 2 to 3 inches. Fortunately, little to no water issues were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 27, 4:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 27, 4:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
554 AM CDT Fri Sep 27 2019

.DISCUSSION.../Today through Thursday/
Issued at 317 AM CDT Fri Sep 27 2019

Strong warm advection is ongoing across Iowa currently with
moderate southerly flow and decent moisture advection. A few
isolated showers have formed overnight in the low level jet axis,
however much of the instability across the area is somewhat capped
by a warm layer aloft. The CAMs have continued to indicate
development in the next few hours in the jet axis across central
into southeast Iowa as strong theta-e advection persist. This
convection will produce locally heavy rain but is not expected to
be several. Meanwhile, a cold front is approaching northwest Iowa
and is associated with a shortwave passing along the US/Canadian
border. This boundary will slide into the state this morning while
forcing increases enhancing lift. This will eventually allow some
convection to develop as the cap erodes and mechanical forcing
occurs near the boundary by midday. Additional convection is
forecast along the front as it slides southeast into the
afternoon. Instability will be relatively good in the southeast
and with good 0-6KM bulk shear of 30-40 kts, organized storms are
likely with a large hail and damaging wind threat along with
continued locally heavy rainfall, mainly in the southeast.

The boundary will slide into Missouri this evening before stalling
overnight. The digging western trof will begin to back flow aloft
with any cold advection across Iowa being short lived tonight.
Warm/moisture advection will reestablish itself over Iowa on
Saturday and increase into Saturday night and Sunday as the
boundary lifts northward. While much of Saturday will remain dry
for much of central Iowa, the threat of showers and isolated
storms will persist in the far south. A strong push of moisture
will come on Saturday night into Sunday with showers and
thunderstorms over much of central Iowa during this time before
Iowa emerges into the warm sector by Sunday afternoon/evening. At
this point, there will likely be a break in activity for much of
the forecast area for Sunday night into Monday. Only concern would
be for convection to graze the far north closest to the surface
features in MN.

Eventually, the boundary will settle back into Iowa around Tuesday
with several rounds of convection expected before the front slips
to the south by later Wednesday. This timeframe is still of
concern for heavy rainfall with strong moisture transport into the
front along with PWATs of nearly 2.0 inches. Given the recent
moist conditions, the threat of flooding/flash flooding will be
possible into the middle of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 554 AM CDT Fri Sep 27 2019

Front will pass through state today with scattered showers and
thunderstorms preceding the boundary. Ceilings and visibilities
will be quite variable and MVFR to IFR in and around storms.
Conditions will improve behind the front with drier air helping to
bump ceilings and visibilities to VFR. Surface winds will be
south to southwest ahead of the front with north to northwest
winds behind the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Sep 27, 3:08 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
408 AM CDT Fri Sep 27 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
082-092-281100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-
408 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few non-severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are also expected at various times from
Saturday night into the middle of next week. The threat of severe
weather appears low but will be refined as the events approach.
Currently the greatest threat appears to be heavy rainfall,
especially Monday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but rainfall
reports through the period are encouraged.

IAZ061-062-073>075-083-084-093-094-281100-
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Ringgold-
Decatur-
408 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible today with an isolated severe
storm possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are also expected at various times from
Saturday night into the middle of next week. The threat of severe
weather appears low but will be refined as the events approach.
Currently the greatest threat appears to be heavy rainfall,
especially Monday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time but rainfall
reports through the period are encouraged.

IAZ085-086-095>097-281100-
Monroe-Wapello-Wayne-Appanoose-Davis-
408 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected at various times today into the
evening. A few severe storms and locally heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are also expected at various times from
Saturday night into the middle of next week. The threat of severe
weather appears low but will be refined as the events approach.
Currently the greatest threat appears to be heavy rainfall,
especially Monday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today. Rainfall reports
through the period are also encouraged.

In the hours before

Special weather statement, Sep 27, 5:19 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
619 AM CDT Fri Sep 27 2019

IAZ085-086-096-097-271200-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
619 AM CDT Fri Sep 27 2019

...Small hail possible over parts of Wapello...Davis...and northeast
Appanoose Counties...

At 617 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Ottumwa, Bloomfield, Lake Sundown, Ottumwa Industrial Airport, Eldon,
Moravia, Agency, Blakesburg, Pulaski, Drakesville, Floris,
Unionville, Lake Wapello State Park and Bloomfield Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 9250 4091 9285 4116 9234 4116 9218
      4069 9218
TIME...MOT...LOC 1117Z 242DEG 37KT 4077 9249

Ansorge
Special weather statement, Sep 27, 5:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
628 AM CDT Fri Sep 27 2019

IAZ075-085-086-271200-
Wapello IA-Mahaska IA-Monroe IA-
628 AM CDT Fri Sep 27 2019

...Nickel Size Hail Possible Near Eddyville...

At 628 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 10 miles northeast of Albia, moving northeast at 50
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eddyville, Ottumwa Industrial Airport, Fremont, Kirkville,
Chillicothe and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 9268 4117 9278 4133 9241 4116 9241
      4116 9218 4115 9220
TIME...MOT...LOC 1128Z 242DEG 42KT 4112 9265

Ansorge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Appanoose

When
September 27, 6:00 AM CST to September 28, 6:00 AM CST
Where
Appanoose County, 2.6 mi SW of Unionville
Reported by
CoCoRaHS
Coordinates
40.790, -92.800

CoCoRaHS observer recorded heavy rainfall of 2.40 inches over the last 24 hours.

Heavy Rain, Davis

When
September 27, 6:00 AM CST to September 28, 6:00 AM CST
Where
Davis County, 2.81 mi N of Paris
Reported by
CoCoRaHS
Coordinates
40.820, -92.560

CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Davis

When
September 27, 6:00 AM CST to September 28, 6:00 AM CST
Where
Davis County, 2.2 mi WSW of Floris
Reported by
CoCoRaHS
Coordinates
40.860, -92.360

CoCoRaHS observer recorded heavy rainfall of 2.97 inches over the last 24 hours.

Heavy Rain, Appanoose

When
September 27, 7:00 AM CST to September 28, 7:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856059, 856060, 856061, 856062.